top of page

U.K. joint statement on topical steroid withdrawal released




The National Eczema Society (U.K.) has collaborated with the British Association of Dermatologists and the British Dermatological Nursing Group and released an updated joint position statement on topical steroid withdrawal.


According to a press release from the Society, the revised and expanded statement builds on a document released in 2021 by the Society and the Association.


“We have summarised the research and clinical evidence and clarified the terms used. Lots of healthcare professionals contributed to the revised joint statement, including members of the Society’s Medical Advisory Board, as well as people with eczema,” reads the release.


While most side effects of topical steroid treatment are well-known, the authors of the statement note the group of side effects known as ‘topical steroid withdrawal’ (TSW) are generally less well understood. Other names for TSW they identify include “red skin syndrome” (RSS) and “topical steroid addiction.”


In the statement, TSW is identified as a term that has been used to describe a wide range of issues. Some of these are already recognised side effects of topical steroids while others need more research to fully understand them. TSW appears to include:


  1. Skin inflammation which develops in previously unaffected areas

  2. Skin inflammation which extends beyond the area of the skin where the topical steroids were used

  3. Symptoms that get worse after stopping topical steroids

  4. Symptoms that may take many months to resolve, and occasionally do not resolve fully


However, the authors note that a lack of a clear medical definition and insufficient research on the condition makes communication between researchers, physicians, and patients more challenging.


The new joint statement includes descriptions of various topical steroid withdrawal reactions reported by patients.


Topics covered in the statement include:


  • Reported signs and symptoms of TSW, with a clarification of “redness” in the context of darker Fitzpatrick skin types

  • Conditions that could be mistaken for TSW

  • The importance of emphasizing that topical steroids can be used safely and effectively for eczema and many other skin conditions


“Many children and adults in the eczema community rely on topical steroids to treat eczema flare-ups. It’s very important patients and carers know how to use topical steroids safely and effectively,” the release notes.


In the release, the National Eczema Society calls on the U.K.’s Medicines and Healthcare products Regulatory Agency to introduce clearer strength labelling of topical steroids to support the safe and effective use of these medicines.

Recent Posts

See All

Comments


bottom of page